Connecticut, 2016

Damaging Winds in Connecticut, September 11, 2016

September 11, 2016 · NWS ALY · 2 events in 1 county or zone

A mild and humid air mass was in place over northwestern Connecticut during the early morning hours on Sunday, September 11th. A cold front was crossing through the region around sunrise and a potent line of thunderstorms accompanied the passage of this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A mild and humid air mass was in place over northwestern Connecticut during the early morning hours on Sunday, September 11th. A cold front was crossing through the region around sunrise and a potent line of thunderstorms accompanied the passage of this boundary. Some of these storms were severe, producing damaging winds to trees and power lines across northern parts of Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 11, 5:43 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 11, 5:43 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Albany NY
643 AM EDT SUN SEP 11 2016

.SYNOPSIS...
Cooler, drier and breezy conditions are expected today. Then a
period of very tranquil weather is in the forecast through Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Line of strong thunderstorms from the Lake George Saratoga region
through the central Mohawk and Schoharie Valleys into the eastern
Catskills. It seems the low level forcing is helping the line of
storms to develop and extend southward. Based on observations,
including some in the NY state mesonet, any winds associated with
the storms are peaking around 30 or 35 mph as we are at the cool
part of the day and the stronger winds aloft are not mixing down
much. Still keeping an eye out for any isolated stronger winds in
the storms.

Trailing band of rain will also track through our area this
morning and the line of deeper cloudiness is tracking east
quickly. So, there should be some clearing by afternoon with
breezy winds. It will be interesting to see how much we can warm
once the clearing occurs with the strong cold advection occurring.
Adjusted rain chances, temperatures and sky cover through this
morning.

The sun and wind should enhance mixing once the clouds exit.
Highs in the mid to upper 70s, some lower to mid 80s south and
around 70 north.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
High pressure builds into the region tonight through Monday night and
then begins to build east Tuesday. Low temperatures will ne in the
40s to lower 50s both tonight and Monday night with some upper 30s
southern Adirondacks.

Winds should be light as high pressure centers itself overhead
Monday and Tuesday, just beginning to build east on Tuesday. The
sun should be strong but with the core of the coolest air over our
region, highs in the mid to upper 70s Monday, with near 80 south
and around 70 north. Highs Tuesday with slight warm advection and
light southwest boundary layer flow, in the upper 70s to mid 80s
but mid 70s northern areas.

The initial approach of the next system could bring some clouds
and isolated showers to the southern Adirondacks late Tuesday
night. Lows Tuesday night in the upper 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The period starts out on Wednesday with a cold front and associated
upper level trough axis approaching from the eastern Great Lakes and
will be on our doorstep at 12Z Wednesday. This system will track
southeast across the region during the day Wednesday, bringing
showers. Not much instability noted in the model guidance so will
continue with persistence and mention just slight chance of thunder.
A few showers may linger into the early evening, before the cold
front and upper trough axis shift well south and east of our area.

Then a cool and dry air mass will build across the region Wednesday
night through Friday, as a sprawling area of surface high pressure
takes residence across the northeast CONUS. Temperatures will be
seasonably cool and even slightly below normal, which is quite a
change from the significant warmth we have been experiencing so far
this September.

The next chance of showers and arrives either Saturday or Saturday
night depending on timing of a low pressure system and frontal
boundary approaching from the Midwest and Great Lakes. Timing of
clouds moving in associated with this system will have an impact on
temperatures for Saturday as well. For now will mention highs mainly
in the 70s.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A broken line of thunderstorms has re-developed across eastern NY
this morning just ahead of a cold front moving eastward. Expecting
the broken line of storms to pass through the terminals between
11Z-13Z. There could be a brief period of gusty winds to 30 kt, IFR
conditions and brief downpours. Have mention of 1-hour tempo
groups to account for the passage of the storms.

After the cold front and its associated convection pushes through
this morning, conditions will rapidly improve with clouds scouring
out by early afternoon.

Winds will initially be south-southwest around 8-12 kt, then
shift to the west and eventually northwest, increasing to around
12-15 kt by late morning, with gusts around 25 kt through much of
the daylight hours. Winds will decrease to around 5 kt or less
after dark.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Cooler, drier and breezy conditions are expected today. Then a
period of very tranquil weather is in the forecast through Tuesday.

Relative humidity values will drop to 40 to 65 percent this
afternoon, recover to 80 to 100 percent tonight, and drop to 35
to 45 percent on Monday.

Winds will shift to west and northwest this morning at 10 to 20
mph with gusts to 30 mph, northwest at 5 to 15 mph tonight, and
west around 5 mph on Monday.

&&

.HYDROLOGY...
Showers and thunderstorms this morning will bring between a tenth
and half inch of rain the areas along and north of the Mohawk
Valley and northern Berkshires this morning. Up to a tenth of an
inch of rain is expected south of the Mohawk River and southern
Berkshires, including northwestern Connecticut.  Dry weather is
then expected to return later today and last at least through
Tuesday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Sep 11, 3:27 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
427 AM EDT SUN SEP 11 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
427 AM EDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING WITH
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 30
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 6:50 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
750 AM EDT SUN SEP 11 2016

MAZ001-VTZ013>015-111215-
NORTHERN BERKSHIRE-BENNINGTON-EASTERN WINDHAM-WESTERN WINDHAM-
750 AM EDT SUN SEP 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BERKSHIRE...SOUTHEASTERN BENNINGTON AND WINDHAM COUNTIES...

AT 750 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CHESTER TO 6 MILES NORTHEAST OF
WILMINGTON TO NEAR CHESHIRE. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4308 7244 4305 7247 4300 7244 4295 7253
      4288 7255 4277 7252 4277 7249 4273 7246
      4274 7302 4270 7302 4270 7295 4267 7300
      4264 7295 4249 7298 4255 7316 4257 7333
      4295 7290 4323 7272 4323 7243
TIME...MOT...LOC 1150Z 278DEG 32KT 4324 7261 4294 7280 4257 7309

KSL
Local storm report, Sep 11, 7:12 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 AM EDT SUN SEP 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     BRICK TAVERN            42.27N  73.72W
09/11/2016                   COLUMBIA           NY   TRAINED SPOTTER

            6 TREES DOWN

&&

EVENT NUMBER ALY1602092

SND
Local storm report, Sep 11, 7:17 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
817 AM EDT SUN SEP 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     1 NNE BRICK TAVERN      42.29N  73.71W
09/11/2016                   COLUMBIA           NY   AMATEUR RADIO

            TREES DOWN AT COLUMBIA COUNTY AIRPORT

&&

EVENT NUMBER ALY1602093

SND
Special weather statement, Sep 11, 7:19 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
819 AM EDT SUN SEP 11 2016

VTZ015-111245-
EASTERN WINDHAM-
819 AM EDT SUN SEP 11 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WINDHAM COUNTY...

AT 819 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GUILFORD
CENTER...OR NEAR BRATTLEBORO...MOVING EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN WINDHAM
COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
BARTONSVILLE...DUMMERSTON CENTER...NAULAHKA...EAST PUTNEY
STATION...GUILFORD...NORTH WESTMINSTER... WESTMINSTER
STATION...ATHENS...EAST DUMMERSTON AND HADLEY FIELD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4308 7244 4305 7247 4300 7244 4300 7246
      4297 7247 4295 7253 4292 7252 4288 7255
      4281 7254 4278 7251 4277 7252 4277 7249
      4273 7246 4273 7268 4313 7259 4323 7255
      4323 7243 4315 7246 4312 7243
TIME...MOT...LOC 1219Z 273DEG 39KT 4277 7259

KSL
Special weather statement, Sep 11, 7:29 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
829 AM EDT SUN SEP 11 2016

CTZ001-013-111300-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
829 AM EDT SUN SEP 11 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LITCHFIELD COUNTY...

AT 829 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW
PRESTON...OR 9 MILES NORTH OF NEW MILFORD...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LITCHFIELD AROUND 840 AM EDT.
  THOMASTON AND NORTHWEST HARWINTON AROUND 850 AM EDT.
  TERRYVILLE AROUND 855 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WRIGHTVILLE...
HARWINTON...NORTHVILLE...TOWN HILL...NEPAUG...EAST
CORNWALL...CORNWALL BRIDGE POTTERY...PLYMOUTH GREEN...UPPER MERRYALL
AND NEWFIELD.

LAT...LON 4162 7344 4181 7346 4189 7294 4185 7295
      4184 7294 4183 7294 4181 7295 4180 7302
      4164 7298
TIME...MOT...LOC 1229Z 262DEG 39KT 4172 7336

KSL
Local storm report, Sep 11, 7:32 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
832 AM EDT SUN SEP 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     TSTM WND DMG     CAREY CORNER            42.37N  73.34W
09/11/2016                   BERKSHIRE          MA   AMATEUR RADIO

            TREES DOWN.

&&

EVENT NUMBER ALY1602094

SND

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
September 11, 7:34 AM EST
Where
Litchfield County, Salisbury
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.980, -73.420

Trees and wires were downed in Salisbury due to thunderstorm winds.

Thunderstorm Wind, Litchfield

When
September 11, 7:46 AM EST
Where
Litchfield County, 1.25 mi N of Torrington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.818, -73.122

Trees and wires were downed in Torrington due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654813, 654814.